Alert archive / Florida / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 102, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 23, 2011, 2:19 PM EDT for Brevard County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2011, 2:19 PM EDT (18:19 UTC)
- Expired
- Aug 23, 2011, 3:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 10 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
864
WUUS52 KMLB 231819
SVRMLB
FLC009-231915-
/O.NEW.KMLB.SV.W.0102.110823T1819Z-110823T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
219 PM EDT TUE AUG 23 2011
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BREVARD COUNTY IN FLORIDA
* UNTIL 315 PM EDT.
* AT 217 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR VIERA...AND MOVING SOUTHEAST
AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SUNTREE...PATRICK AIRFORCE BASE...SATELLITE BEACH AND INDIAN
HARBOUR BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
NATIONAL WEATHER SERVICE METEOROLOGISTS ALSO DETECTED SOME WEAK
ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR
ROOM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 2811 8059 2813 8061 2811 8062 2810 8077
2830 8081 2833 8065 2831 8064 2830 8066
2822 8063 2826 8062 2821 8059 2812 8057
TIME...MOT...LOC 1819Z 318DEG 6KT 2824 8072
$$
KELLY2 follow-up statements
429
WWUS52 KMLB 231850
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT TUE AUG 23 2011
FLC009-231915-
/O.CON.KMLB.SV.W.0102.000000T0000Z-110823T1915Z/
BREVARD-
250 PM EDT TUE AUG 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR A SMALL AREA OF SOUTHERN BREVARD COUNTY...
AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PALM SHORES...OR 6
MILES WEST OF SATELLITE BEACH...MOVING SOUTH AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAU
GALLIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
NATIONAL WEATHER SERVICE METEOROLOGISTS ALSO DETECTED WEAK ROTATION
WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.
&&
LAT...LON 2824 8076 2822 8067 2813 8063 2811 8062
2810 8077
TIME...MOT...LOC 1849Z 338DEG 8KT 2817 8069
$$
KELLY196
WWUS52 KMLB 231900
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT TUE AUG 23 2011
FLC009-231910-
/O.CAN.KMLB.SV.W.0102.000000T0000Z-110823T1915Z/
BREVARD-
300 PM EDT TUE AUG 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR BREVARD COUNTY IS CANCELLED...
THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A
RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN AND
DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE.
LAT...LON 2824 8076 2822 8067 2813 8063 2811 8062
2810 8077
TIME...MOT...LOC 1900Z 338DEG 8KT 2815 8068
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:00 AM EDT, 5 hours 19 minutes earlier.
Area forecast discussion, Aug 23, 9:00 AM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 900 AM EDT TUE AUG 23 2011 .DISCUSSION... ...IRENE TO CREATE AT LEAST A SIGNIFICANT MARINE IMPACT LATE THIS WEEK... CURRENT-TONIGHT...WEAK SURFACE TROUGH STILL FORECAST TO DROP INTO NORTHEAST FLORIDA DURING THE DAY BECOMING DIFFUSE LATER TONIGHT. EXPECT MOISTURE CONVERGENCE ALONG AND AHEAD OF THIS FEATURE. WEAK VORTICITY MAXIMA WILL DROP SOUTHWARD ENHANCING CONVECTION LATER IN THE DAY. WHILE WARMER TEMPERATURES REMAIN ALOFT WILL STILL KEEP HIGHEST POPS (40 PERCENT) ACROSS THE NORTH AND OVER THE INTERIOR AND TAPER BACK TO 20 TO 30 PERCENT CLOSER TOWARDS THE COAST SOUTH OF NORTH BREVARD COUNTY. WITH A WEAK SURFACE RIDGE REMAINING OVER THE CENTRAL PENINSULA AND FAIRLY LIGHT WINDS THE EAST COAST SEA BREEZE WILL FORM LATE THIS MORNING AND EARLY AFTERNOON MOVING STEADILY INLAND THROUGH THE DAY. THIS WILL PROMOTE AN ONSHORE FLOW BY EARLY AFTERNOON FROM THE COAST INLAND. (PREVIOUS)...FOR TONIGHT WE WILL TRANSITION INTO AN ONSHORE FLOW PATTERN AS THE SURFACE BOUNDARY WASHES OUT AND GRADIENT SLOWLY TIGHTENS BETWEEN RIDGE TO OUR NORTH AND IRENE TO OUR SOUTHEAST. THE AIR MASS WILL BE MOIST SO EXPECT SOME ATLANTIC CONVECTION TO PUSH INTO THE COAST...AND HAVE SCATTERED POPS OVER THE OCEAN AND SLIGHT CHANCE OVERNIGHT ALONG THE COAST. && .AVIATION...THERE IS A SLIGHT CHANCE FOR SHOWERS KLEE-KSFB-KDAB LATE THIS MORNING. SCATTERED AFTERNOON-EARLY EVENING SHOWERS/STORMS EXPECTED TO AFFECT THE NORTH INTERIOR TERMINALS AND WILL PROBABLY BE AT LEAST IN THE VICINITY OF KDAB TOO. && .MARINE...TODAY...WEAK SURFACE RIDGE FORECAST TO REMAIN ACROSS THE AREA THROUGH THE PERIOD. WSW WINDS AROUND 10 KTS AWAY FROM THE COAST THIS MORNING SHOULD TRANSITION TO E/ESE THIS AFTERNOON. A WEAK SURFACE TROUGH ACROSS NORTHEAST FLORIDA WILL PROVIDE A FOCUS FOR SHOWERS/STORMS...MAINLY NORTH. TONIGHT...HURRICANE IRENE WILL MOVE NORTHWEST TOWARDS THE SOUTHERN BAHAMAS OVERNIGHT. E/ESE WINDS MAY PICK UP TO 10-15 KNOTS LATE. MOISTURE WILL BE HIGH ENOUGH FOR ISOLATED TO SCATTERED SHOWERS/STORMS. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SEDLOCK
Hazardous weather outlook, Aug 23, 9:47 AM EDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 947 AM EDT TUE AUG 23 2011 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-231900- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 947 AM EDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... A WEAK SURFACE TROUGH SETTLING INTO NORTHEAST FLORIDA SHOULD ENHANCE MOISTURE CONVERGENCE NEAR AND NORTHWEST OF INTERSTATE 4 TODAY. SCATTERED SLOW MOVING STORMS ARE EXPECTED DURING THE AFTERNOON AS BOUNDARY INTERACTIONS OCCUR. SLIGHTLY LOWER MOISTURE IS FORECAST SOUTHWARD TO OKEECHOBEE AND THE TREASURE COAST...BUT SCATTERED STORMS ARE STILL EXPECTED ALONG THE INLAND MOVING SEA BREEZE BOUNDARY. THE MAIN HAZARD WILL BE FREQUENT LIGHTNING STRIKES AND WIND GUSTS UP TO 40 MPH IN ISOLATED STRONG STORMS. .FLOOD IMPACT... SLOW STORM MOTION WILL RESULT IN LOCAL 2 TO 3 INCH DOWNPOURS...LEADING TO PONDING OF WATER ON LOCAL ROADWAYS AND OTHER POORLY DRAINED AREAS. THESE PROBLEMS WILL BE AGGRAVATED IN AREAS THAT HAVE RECEIVED HEAVY RAINFALL OVER THE THE PAST FEW DAYS. .MARINE THUNDERSTORM GUST IMPACT... ISOLATED ATLANTIC STORMS OVER THE GULF STREAM THIS MORNING WILL DIMINISH AS THE EAST COAST SEA BREEZE DEVELOPS. THE GREATEST COVERAGE OF AFTERNOON STORMS WILL OCCUR NEAR AND NORTHWEST OF INTERSTATE 4 AS NUMEROUS BOUNDARIES INTERACT DURING THE AFTERNOON. STORM MOTION WILL BE SLOW...WITH POSSIBLY A SLIGHT SOUTHWARD DRIFT. FREQUENT LIGHTNING STRIKES AND GUSTY WINDS 30 TO 35 KNOTS WILL OCCUR WITH ISOLATED STRONG STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. INCREASING ONSHORE FLOW AND SWELLS WILL OCCUR LATE WEDNESDAY AS HURRICANE IRENE MOVES THROUGH THE CENTRAL BAHAMAS. THIS WILL LEAD TO DETERIORATING BOATING CONDITIONS AND AN INCREASED RIP CURRENT RISK. IRENE IS FORECAST TO BE A LARGE AND POWERFUL CATEGORY 4 HURRICANE AS IT PASSES ABOUT 150 MILES EAST OF THE COAST ON THURSDAY. THIS WOULD PRODUCE HURRICANE CONDITIONS OVER PORTIONS OF THE COASTAL WATERS AND TROPICAL STORM FORCE WIND GUSTS OVER MUCH OF EAST CENTRAL FLORIDA. SIGNIFICANT BEACH EROSION AND DANGEROUS SURF WILL OCCUR AS IRENE PASSES TO OUR EAST. THOUGH THE CURRENT TRACK KEEPS THE CENTER OF IRENE WELL OFFSHORE...YOU SHOULD STILL REMAIN AWARE OF THIS LARGE HURRICANE AND BE PREPARED FOR TROPICAL STORM CONDITIONS STARTING LATE THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON. . .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. LASCODY/MOSES
In the hours before
Special weather statement, Aug 23, 1:03 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
103 PM EDT TUE AUG 23 2011
FLZ045>047-053-141-147-231830-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD COUNTY-
103 PM EDT TUE AUG 23 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHERN BREVARD COUNTY...
SOUTHEASTERN ORANGE COUNTY...NORTHEASTERN OSCEOLA COUNTY...EASTERN
SEMINOLE COUNTY...SOUTHEASTERN VOLUSIA COUNTY...
* UNTIL 230 PM EDT.
AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER MIMS...
MOVING SOUTH AT 5 MPH.
ADDITIONAL STRONG STORMS WILL BE POSSIBLE IN THIS AREA AS A STRONG
OUTFLOW BOUNDARY WITH WINDS OF 40 TO 45 MPH MOVES ONTO THE COAST
NORTH OF CAPE CANAVERAL.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. TORRENTIAL
RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS
AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LAT...LON 2908 8093 2907 8090 2874 8069 2859 8057
2846 8052 2838 8059 2822 8060 2821 8062
2828 8061 2831 8065 2829 8066 2821 8063
2822 8066 2821 8066 2817 8087 2883 8111
2882 8107 2904 8119 2912 8095
TIME...MOT...LOC 1702Z 347DEG 5KT 2869 8086
MOSESLocal storm report, Aug 23, 1:36 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
136 PM EDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM TSTM WND GST 2 SSW MERRITT ISLAND WI 28.62N 80.72W
08/23/2011 M44 MPH BREVARD FL OTHER FEDERAL
39A SHUTTLE LAUNCH PAD MEASURED WIND OF 33G38 KT/38G44
MPH AT 60 FEET.
0114 PM TSTM WND GST 3 E HAULOVER CANAL 28.74N 80.70W
08/23/2011 M44 MPH BREVARD FL OTHER FEDERAL
USAF TOWER NUMBER 0019 MEASURED WIND 32G38 KT/37G44 MPH
AT 54 FEET.
&&
JRCThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:46 PM EDT | Special Marine Warning | MLB | 119 min | |
| Aug 23, 1:03 PM EDT | Special Weather Statement | MLB | Brevard | 87 min |
| Aug 23, 2:26 PM EDT | Special Weather Statement | MLB | Indian River | 64 min |
| Aug 23, 2:27 PM EDT | Areal Flood Advisory | MLB | Brevard | 2 hr |
| Aug 23, 2:35 PM EDT | Special Weather Statement | MLB | Orange | 55 min |
| Aug 23, 3:11 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange, Seminole, Volusia | 38 min |
| Aug 23, 3:21 PM EDT | Special Weather Statement | MLB | Martin, Okeechobee | 54 min |
| Aug 23, 3:27 PM EDT | Special Weather Statement | MLB | Brevard | 48 min |
| Aug 23, 3:42 PM EDT | Areal Flood Advisory | MLB | Lake | 2 hr |
| Aug 23, 3:57 PM EDT | Areal Flood Advisory | MLB | Martin | 93 min |
| Aug 23, 4:03 PM EDT | Special Weather Statement | MLB | Lake | 57 min |
| Aug 23, 4:30 PM EDT | Special Weather Statement | MLB | Lake | 45 min |
| Aug 23, 4:38 PM EDT | Special Weather Statement | MLB | Okeechobee | 52 min |
| Aug 23, 5:06 PM EDT | Tropical Storm Watch | MLB | 39 hr | |
| Aug 23, 6:29 PM EDT | Hurricane Local Statement | MLB | Volusia | 68 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.